Hail, Morrison
- When
- July 19, 2:40 PM CST to 2:42 PM CST
- Where
- Morrison County, Motley
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 46.333, -94.650
28 hail, 7 thunderstorm wind, 4 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:30 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT SAT JUL 19 2003 LAPS INDICATES THAT THE INITIAL CONVECTION ACROSS THE NORTHERN PORTIONS OF OUR COUNTY WARNING AREA THIS AFTERNOON IS ELEVATED FROM CIN AND LCL CONSIDERATIONS. THESE VALUES ARE EXPECTED TO DROP LATE THIS AFTERNOON AND EVENING AS A LOW LEVEL THETA E RIDGE DRIFTS FROM CENTRAL MINNESOTA INTO SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THESE FEATURES CORRESPOND WITH AN UPPER JET SEGMENT PASSING NORTH OF THE AREA GIVING FAVORABLE PARAMETERS FOR SEVERE WEATHER. THE UPPER LEVEL JET PATTERN REMAINS COMPLICATED THROUGH SUNDAY AND INTO MONDAY. ANOTHER UPPER JET SEGMENT IS FORECAST TO MOVE OVER THE NORTH CENTRAL PLAINS STATES LATE TONIGHT INTO SUNDAY. SATELLITE IMAGERY HINTS THAT CONVECTION CURRENTLY OVER WYOMING AND EASTERN MONTANA MAY BE ASSOCIATED WITH THIS FEATURE AND COULD IMPACT SOUTHERN MINNESOTA TOMORROW. EXPECT UNSETTLED WEATHER INTO MONDAY UNTIL THE UPPER RIDGE BEGINS TO BUILD OVER THE DAKOTAS BRINGING WARMER WEATHER THE SECOND HALF OF THE WEEK. .MSP...NONE.
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-201031- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 531 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS AFTERNOON. INCREASING SOUTHWESTERLY WINDS WILL BRING PLENTY OF MOISTURE INTO THE AREA AS DEWPOINTS APPROACH 70 DEGREES. WITH PERIODS OF SUNSHINE THIS MORNING AND AFTERNOON...INSTABILITY WILL BE ON THE INCREASE IN VICINITY OF THE FRONT. WHILE A FEW ISOLATED SHOWERS AND STORMS MAY CROSS THE AREA THIS MORNING...THESE WILL BE GENERALLY LIGHT AND NOT SEVERE. HOWEVER...SCATTERED THUNDERSTORMS WILL REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING WITH PEAK HEATING...AND SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...EAST AND NORTH OF A ST. CLOUD TO OWATONNA LINE. THESE SCATTERED STORMS SHOULD EXIT THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY MORNING AND EARLY AFTERNOON...AS A STRONGER DISTURBANCE MOVES OVER THE AREA. STORMS WILL LIKELY DEVELOP OVER SOUTHWEST MINNESOTA ON SUNDAY MORNING... AND INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AS THEY CROSS SOUTH CENTRAL MINNESOTA. THE GREATEST THREAT WITH THESE STORMS WILL BE DAMAGING WINDS...AND LARGE HAIL. AFTER SUNDAY AFTERNOON...THUNDERSTORM CHANCES WILL DIMINISH...UNTIL WELL INTO THE NEW WORK WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. BINAU
The Minneapolis radar (KMPX), 185 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
28 hail, 7 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Brief touchdown in wooded area along road. This tornado was associated with the storm that produced downburst damage from 1445 to 1500 from 3 S Staples to 2 SE Lincoln.
A wide swath of damaging wind accompanied a brief tornado that touched down 7 SW Philbrook. The NWS damage survey, however, determined that the vast majority of the damage in northeastern Todd County was due to the strong wind associated with this tornadic storm. The swath of damaging wind was about six miles wide and 9 miles long in Todd County (it continued for another three miles in Morrison County - see corresponding entry). Hundreds, perhaps thousands, of trees were downed by the winds that blew from northeast to southwest. Some trees fell on houses, outbuildings, and vehicles. Many trees were felled in the community of Philbrook.
Another wide swath of damaging wind moved through Todd County, this time affecting the east central portion. It was associated with a three mile long tornado from 1500 to 1505 that began in Todd County and briefly entered Morrison County. The NWS damage survey determined, however, that the vast majority of the widespread damage was due to the strong downburst. Thousands of trees were felled, including many hundred that snapped. Some trees fell on houses, outbuildings and vehicles. All trees from the downburst were oriented from northeast to southwest.
Downburst damage that began 3 S Staples (in northeastern Todd County) continued into Morrison County. After downing hundreds of trees for three miles in the Lincoln area, it finally weakened. The total distance traversed by the downburst was 12 miles across Todd and Morrison counties.
This tornado trekked through mostly heavily wooded areas, but did hit one home on the Todd/Morrison county line. Numerous trees were snapped and the house sustained shingle and soffit damage before the tornado crossed into Morrison County. This tornado was associated with the storm that produced downburst damage from 1455 to 1505 from 9 NE Browerville to 5 N Swanville.
Tornado briefly entered Morrison County after having tracked through Todd County for nearly 3 miles. About two dozen trees were snapped or pushed over before the tornado dissipated. This tornado was associated with the storm that produced downburst damage from 1455 to 1505 from 9 NE Browerville to 5 N Swanville.
The same downburst that hit east central Todd County from 1455 to 1505 (and was associated with the storm that also produced a tornado from 1500 to 1505) then briefly entered west central Morrison County. After a short distance, it weakened, but not before several dozen trees were toppled and causing minor damage to outbuildings.
The last in a series of downbursts tore across southwestern Morrison County. The NWS damage survey determined that although this storm produced a two mile long tornado in Morrison County from 1515 to 1520, the vast majority of the damage was due to a 12 mile long, 4 mile wide downburst. Many hundreds of trees were downed, oriented from northeast to southwest. The downburst also hit Flensburg and Sobieski, both of which saw minor house and outbuilding damage.
The third tornado in a series crossed mostly open meadows and fields, only occasionally knocking down a few trees. This tornado was associated with the storm that produced downburst damage from 1510 to 1520 from 6 W Randall to Sobieski.
The same storm that produced a tornado 7 SW Philbrook as well as downburst damage from 3 S Staples to 2 SE Lincoln also produced large hail that fell in the Randall area. Many fields of corn and beans were decimated.
70 foot HAM radio tower toppled.
Tree down on camper and vehicle. Three children playing inside the camper and three adults standing outside the camper were not injured.
Hail pounded houses, vehicles and crops.
Hail fell at the golf course in the northwest portion of Hutchinson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329534, 5329535, 5329608, 5329612, 5329613, 5329670, 5329609, 5329610, 5329614, 5329669, 5329536, 5329611, 5329559, 5329538, 5329537, 5329539, 5329540, 5329541, 5329542, 5329543, 5329544, 5329560, 5329545, 5329546, 5329547, 5329548, 5329549, 5329561, 5329550, 5329551, 5329552, 5329555, 5329563, 5329553, 5329554, 5329562, 5329556, 5329564, 5329557, 5329558.